Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
dphill14

My dermatologist seems to be doing everything wrong?

Recommended Posts

Hi all,

I have struggled with acne for 9 years now (I just turned 20). After years of seeing dermatologists with zero success, I finally was prescribed accutane. This was by a new derm who I'm seeing in my college town, but she's actually a Physician's assistant not a doctor. 

Here's the thing: it seems like she's doing everything wrong. First, she started me on 80 mg a day. This made sense in the long run because I weigh 81 kg, but everything I've read online has said that people start at lower doses and work their way up. Starting at 80 mg seems almost absurd to me based on the fact that most people start on 20-40 mg per day. She has no plans of increasing the dose over the course of my five month treatment. 

Also, when I went to my first monthly checkup, she saw how severe my initial breakout was. Instead of prescribing an anti-inflammatory, or reducing my dose, she prescribed clindamycin!!!! As you all know, this is an antibiotic, and it doesn't treat cysts. My breakouts are almost entirely cysts, with a few minimally problematic whiteheads here and there. The clindamycin is irritating my skin like crazy, and now I have open wounds on my face.

it seems to me like this lady has no idea what she's doing. My cysts are so bad--like way worse than ever. I know that many people get bad initial breakouts, but this is seriously 5-6 times worse than my lowest low. The cysts are so big that I can't even sleep on the sides of my face, and they protrude really far out. This is very uncommon for me because I never had cystic acne on my face before I started accutane.

I'm really confused and I don't know what to do. Can someone please confirm if they have had a similar regiment to put me at ease?

Share this post


Link to post
Share on other sites

Do you live in an area where you can get a second opinion?  I know a purge when starting something new is normal, but this sounds a bit extreme.  I know antibiotics can be used for cystic acne though, so there may be reasoning behind that.

Share this post


Link to post
Share on other sites

I would give it a chance for at least a month...if 0 improvement, then time to re-evaluate. I'm sorry you're experiencing a purge...it's tough to ride it out

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×